Home
Up
Help for Problems
Appointment Booking
Consultation
Question of the Month
FAQ
Newsletter
Media Coverage
Search
Links
Books
Dr Redmond Biography
Research
Privacy Statement




 

Question of the Month

Q:  I am 37 years old and had a hysterectomy three years ago. I recently noticed a thinning of hair on the top, front portion of my head.
I am on Esclim patch and was wondering if that could be causing this. I have only started noticing this over the past two months or so. I have been on esclim for about 6 months.
Prior to Esclim I was on another patch and changed because it was difficult to keep on and esclim seems to stay on better.
The thinning is not noticeable to anyone else yet but me. However, I am fearful that it is worsening.
Can you help. I am really concerned about the thinning.

A: You raise some important questions. Many women ask me if the hormone replacement therapy (HRT) they are on could be causing their alopecia. The short answer is "no" but there is more to it. Estrogen keeps the hair on the head longer so when estrogen levels fall, hair often sheds. Since hair becomes inactive for a few weeks before it falls out, the shed may occur some time after the fall in estrogen. This can happen with natural menopause, hysterectomy when the ovaries are removed, after childbirth or going off oral contraceptives.

When alopecia is related to menopause, it can begin before periods completely stop and sometimes not until a few years after the last one. This is because women's bodies vary greatly in how much estrogen they need to maintain a full head of hair.

This leads into the HRT question. There are a variety of standardized estrogen regimens but while they work well for many women, they do not give equally good results to all. Some women need larger doses of estrogen to maintain their hair. In my practice, I often see women who are on HRT but still shedding and many ask, "Is the hormone replacement causing the shedding?" It does not cause the hair loss, rather it may not be enough estrogen or the right form for that individual woman. Often changing the dose will help the alopecia.

Many factors go into the decision as to whether to take estrogen. I have discussed these in my web article on menopause.

Hope this is helpful.

Sincerely,
Geoffrey Redmond, MD


Read Other Questions ->

Read Articles on Similar Subjects ->

Search for topic ->

Home  Consultation  Help for Hormone Problems   Question of the Month   FAQ
Newsletter  Media Coverage 
Links  Biography  Research   Privacy Statement   Map to Clinic

Information provided by Hormone Center of New York  212-338-0002
Copyright © 2008 Hormone Center of New York.
E-mail: info@hormonehelpny.com 
 

This web site is not intended as a substitute for medical advice.
The reader should regularly consult a physician in all matters relating to his/her health,
and particularly in respect of any symptoms that may require diagnosis or medical attention.

Copyright © 2008 Hormone Center of New York.  Last modified: 03/23/08
Site designed and hosted by